Alert archive / Wisconsin / Tornado Warnings in 1998
Tornado Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 12, 1998, 7:30 PM CDT for Douglas County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1998, 7:30 PM CDT (00:30 UTC)
- Expired
- May 12, 1998, 8:20 PM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Douglas County, WI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 130029 RRA TORDLH WIC031-WIZ520-130120- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 730 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... NORTHERN DOUGLAS COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN WISCONSIN * UNTIL 820 PM CDT * AT 720 PM CDT...SKYWARN SPOTTERS INDICATED A DEVELOPING TORNADO 25 MILES SOUTH OF SUPERIOR NEAR CHAFFEY... MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... HAWTHORNE BY 740 PM POPLAR BY 800 PM IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. DAP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 12, 1:59 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 12, 1:59 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 AM CDT TUE MAY 12 1998 SFC LOW LOCATED OVR W/C MN SEEMS TO BE FOLLOWING NERN ROUTE INDICATED BY ETA. CLEAR AREAS IN CLD CVR IN SW PORTION OF CWA CLOSING UP AGAIN... SO FURTHER SFC HTG WILL BE LIMITED. MOST OTHR SVR TSTM PARAMS... BASED ON 13/00Z ETA PROG SOUNDING FOR DLH... APPEAR WK TO MARGINAL... BUT SPC EXTENSION OF SLT RISK INTO OUR SRN TIER OF MN ZONES PRBLY A PRUDENT IDEA. SEE MKCSWOMCD FOR DETAILS. FIRST LINE OF SHRA EXITING ARROWHEAD WITH VORT TROF. RUC/SATL IMGRY SHOWS MAIN VORT MAX OVR SWRN MN... VRY SIMILAR TO 6HR ETA. WTH CURRENT SPEED OF LOW... COOL FNT SHOULD EXIT OUR CWA ARND MIDNIGHT... AND CURRENT ZFP/S DEPICT THIS TIMING WELL... WITH CLEARING IN SRN MN ZONES AND EVENING SHRA/TSRA FRTHR N AND E... THEN DECRSG CLDS OVRNITE AS THETA-E RDG MOVS WELL EAST. CAA BEHND SYSTM WILL BE BRIEF... SO GUIDNC LOWS IN MID-UPR 40S LOOK RSNBL. ERF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:35 PM CDT | Severe Thunderstorm Warning | DLH | Price | 30 min |
| May 12, 8:21 PM CDT | Tornado Warning | DLH | Douglas | 34 min |
Nearby
Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.